DANIEL REINHARTH, M.D.
To the editor: When penicillin is prescribed and an allergic reaction occurs, the negative effects do not end when the reaction subsides. For the rest of the patient's life, he or she may no longer be treated with this very useful group of antibiotics. (Although desensitization is possible, it is expensive, potentially dangerous, and only temporary.) This long-range disutility was not considered by Centor and colleagues (1) in their analysis of the treatment of group A streptococcal pharyngitis, and should push their recommendations in the direction of more testing and less empiric treatment.
Learn more about subscription options.
Register Now for a free account.
REINHARTH D. Pharyngitis and Penicillin. Ann Intern Med. 1987;107:430. doi: 10.7326/0003-4819-107-2-430_2
Download citation file:
Published: Ann Intern Med. 1987;107(3):430.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only